Percocet is a harmful prescription drug
Percocet is a compound medication that consists of the substances Oxycodone and paracetamol. It is used for the treatment of symptoms of acute pain and moderate-to-severe pain. Paracetamol works on reducing fever, while Oxycodone acts like an opioid and stops pain signals traveling along the nerves to the brain. The medicine comes in liquid and capsule form. Oxycodone belongs to the group of medicines called narcotic analgesics, which means that it operates on the central nervous system.
This group of medicine has a powerful effect and cannot be taken without a medical prescription, yet many people tend to misuse it for recreational purposes. Percocet is a Schedule II drug, meaning it has a high potential for abuse. The drug has a high potency. It stays in the body for an average of 19 hours. Percocet can be detected in:
- Blood for 24 hours after the last dose is taken
- Saliva for up to two days after the last dose is taken
- Urine for up to four days after the last dose is taken
- Hair for up to 90 days after the last dose is taken
Side effects of Percocet
Because it operates on the nervous system, it can create desirable and euphoric effects. Even when taken as prescribed, medicine can lead to dependency or addiction. After a while of taking Percocet, the brain starts to develop a tolerance. For the desired effects to be achieved, the individual will require a stronger of the medicine. Over time, the increased doses will eventually lead to addiction and possibly the use of other stronger drugs. The use of Percocet has been on the rise in recent years, and the drug has attained a strong reputation as a street drug. In the medical field, it was considered a miracle medicine for the treatment of pains, yet people found other uses for it. The drug is often called pharmaceutical heroin due to the similar effect it creates.
The use of Percocet has been observed to cause the following side effects:
- Confusion or muddied thinking
More serious symptoms begin to show in cases of abuse and addiction:
- Low blood pressure
- Mood swings
- Body coordination issues
- Slowed breathing
- Trouble concentrating
Beware of Percocet overdose
Using Percocet in high doses can lead to an overdose which can be fatal. The slowed-down breathing can also lead to fainting and death, especially with individuals who have preexisting respiratory issues.
The oxycodone in Percocet and other drugs has been a subject of worry.
In Canada, Opioid poisonings result in more than 13 hospitalizations a day. They also lead to 7 ED visits in Ontario and 3 in Alberta every day.
In the US, A total of 16 states saw opioid-related ED visits increase by as much as 35%.
A study (Crane EH. Emergency Department Visits Involving Narcotic Pain Relievers. 2015 Nov 5. In: The CBHSQ Report. Rockville (MD): Substance Abuse and Mental Health Services Administration (US); 2013-. Figure 2, [Emergency department (ED) visits related…]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK350770/figure/SR-144_RB-2083.f2/) has shown that the number of ED visits related to oxycodone has increased from 52,943 in 2005 to 151,218 in 2011.
The use of Percocet can pose danger if the user crushes the pill resulting in the rapid release of the drug. Oxycodone medicines usually come with a black box warning that warns users from crushing the drug to prevent stronger symptoms.
These effects can help a person identify addiction or abuse in a family member or friend. In addition to physical, the addict will also exhibit behavioral symptoms. Since medicine needs a prescription, a person might visit several doctors or pharmacies to get their supply. They might resort to stealing the medicine from their friends and family. Others might obtain it from illegal sources. A person might show aggressive or irritable behavior when they stop using the drug.
paracetamol can also cause unpleasant side effects when used frequently. It is hard to adjust and keep up with the paracetamol intake as it is found in many medicines. When taken frequently paracetamol can lead to liver poisoning. The early symptoms include feeling tired, abdominal pain, or nausea. After a few days the symptoms develop into yellowish skin, blood clotting problems, and confusion as a result of liver failure.
Stopping the use of Percocet suddenly can trigger some withdrawal symptoms. Signs of a Percocet overdose include:
- respiratory depression
- cold and clammy skin
- a bluish tint to the lips or nails
- constriction of the pupils slowed heart rate
Severe cases of overdose may result in apnea, circulatory collapse Cardiac arrest, or death.
Treatment for Percocet addiction and withdrawal
Recovery from Percocet can be a challenge. Admission to a rehab medical facility can help a person pull through. Relapse prevention is also integral for recovery. The person will require detox to rid the body of the substance gradually. Medical help will also be required to deal with the withdrawal symptoms. Certain medications can help in relieving pain and agitation. If you or a loved one need help in battling addiction, take a look at our website and do not hesitate to contact our specialists for help. For paracetamol-related complications, patients require gastrointestinal decontamination. Activated charcoal is the most common and most safe gastrointestinal decontamination procedure as it adsorbs paracetamol, reducing its gastrointestinal absorption. Medications are also required to reduce the toxicity in the body. In severe cases of acute liver failure, a liver transplant is required.
Crane EH. Emergency Department Visits Involving Narcotic Pain Relievers. 2015 Nov 5. In: The CBHSQ Report. Rockville (MD): Substance Abuse and Mental Health Services Administration (US); 2013-. Figure 2, [Emergency department (ED) visits related…]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK350770/figure/SR-144_RB-2083.f2/
Joseph M. Galante, Salman Ahmad, Elizabeth A. Albers, Matthew J. Sena, Trauma and Substance Abuse: Deadly Consequences of Intravenous Percocet Tablets, The Journal of Emergency Medicine, Volume 43, Issue 3, 2012, Pages e167-e169, ISSN 0736-4679, https://doi.org/10.1016/j.jemermed.2009.11.004. (https://www.sciencedirect.com/science/article/pii/S073646790900907X)
Jayawant, S. S., & Balkrishnan, R. (2005). The controversy surrounding OxyContin abuse: issues and solutions. Therapeutics and clinical risk management, 1(2), 77–82. https://doi.org/10.2147/tcrm.220.127.116.11911